The opioid crisis has been with us for a while now. The impacts are harsh, and the work of increasing general knowledge is well underway. For example, the Mental Health First Aid curriculum was recently updated to include a section about opioid disorders. Why? Because opioid addiction has become so prevalent that knowledge about how to help someone experiencing an opioid overdose or addiction has become increasingly important.
What caused the opioid crisis?
In the late 1990s, healthcare providers increasingly prescribed opioid painkillers to relieve chronic, non-cancer pain. This occurred with some lack of evidence about long-term effects, such as addiction and overdose potentials. Information in the Mental Health First Aid manual indicates that opioids have been prescribed at higher rates over the past 15 years for treatment of moderate to severe pain. Common types of opioids include oxycodone (OxyContin), hydrocodone (Vicodin), morphine and methadone. Thankfully measures of all sorts are in motion by communities, law enforcement, government and the medical community to address the opioid crisis.
What are the impacts?
The statistics are alarming:
- Each day, 140 individuals in the United States die of a drug overdose, 91 specifically due to opioids.
- Between 2011 and 2015, overdose deaths in the United States from opioids tripled.
- By 2017, life expectancy in the United States declined due to opioids.
What does addiction look like?
Someone who may be experiencing an opioid overdose may exhibit depressed or slowed breathing, confusion, lack of oxygen to the brain and potential for death. The person may have cold, clammy skin, and may have blue or purple-tinged fingernails or lips. They may be unresponsive and drowsy. If you suspect someone is experiencing an opioid overdose, call 911.
Sit with the person who needs medical attention. Remain calm, be nonjudgmental and compassionate. Show concern, gather information and engage the person in conversation after help has been called if it seems appropriate. Let that individual know that his or her safety is the most important matter at hand.
What is naloxone?
Naloxone, also called Narcan, can be administered to someone experiencing an opioid overdose. Narcan reverses an overdose by binding to the same receptors in the brain for opioid drugs for a period of around 30 minutes. Narcan can be injected, however, a nasal spray version is often considered the easier route and may be administered by non-clinical individuals.
Employ safe practices
Should you or someone in your household be prescribed an opioid, take time to understand the risks. The drug can cause nausea, breathing irregularity and a host of other side effects. Please read the labels carefully.
Further, remember to:
- Lock up your meds and keep them away from children.
- Use only as directed. Never double up on dosages or increase dosage without consultation.
- Don’t mix with other medications. Be sure your physician has reviewed all medications in use.
- Don’t mix opioids with alcohol, which can increase the risk of respiratory depression and other issues.
- Don’t drive while taking an opioid prescription.
- Please take time to review all information from your physician and find extra information as needed, such as The Ten Rules of Safe Opioid Use.
If you would like to attend a Mental Health First Aid course to learn more about opioid disorders, as well as learn more about signs and symptoms of numerous mental illnesses and how to help others, please visit the Community Reach Center website for a schedule of MHFA classes. The courses are free to Adams County residents and $35 to others. And if you have concerns about your mental health or a loved one, we are happy to talk with you and help with counseling services. Get more information on our metro Denver mental health centers at communityreachcenter.org or by phone at 303-853-3500. We have centers in the north-side Denver metro area including the cities of Thornton, Westminster, Northglenn, Commerce City and Brighton.